Missouri, 2005

Flood in Missouri, January 13 to 14, 2005

January 13 to 14, 2005 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 13, 3:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 13, 3:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 AM CST THU JAN 13 2005

.DISCUSSION...

A BIT QUIETER AROUND HERE THAN 12 HOURS AGO. HAD TO USE ALTERNATIVE
METHODS TO SEE LATEST MODEL DATA AS AWIPS IN A BIT OF A DEGRADED
MODE. PRIMARY AREA OF PRECIPITATION HAS LONG SINCE MOVED EAST OF
CWA. AXIS OF DEEP UPPER TROUGH JUST ABOUT TO THE MO/KS BORDER. 06Z
ETA DEVELOPS A SECONDARY DEFORMATION ZONE ACROSS CENTRAL MO THIS
MORNING. FAR SOUTHEAST COUNTIES MAY SEE A BRIEF PERIOD OF
SNOW...WITH THE SNOW THREAT ENDING BY MID MORNING.

MUCH COLDER AIR IS NOW WORKING ITS WAY SOUTHWARD. THIS WILL BE THE
PRIMARY WEATHER STORY THROUGH SUNDAY. BRUNT OF COLD AIR WILL ARRIVE
INTO NORTHWEST MO THIS EVENING AND SPREAD SOUTHEAST OVERNIGHT AS
1044MB SURFACE HIGH BUILDS INTO MT. LOW CLOUD SATELLITE LOOP SHOWS
STRATUS DROPPING SOUTHWARD ACROSS WESTERN IA. NONE OF THE MODELS
HAVE PICKED UP ON THESE CLOUDS. CURRENT THINKING IS THEY WILL MAKE
IT INTO NORTHWEST MO AFTER SUNRISE AND THEN SHIFT SOUTHEAST...THUS
SLOWING DOWN THE CLEARING ACROSS NORTH CENTRAL AND NORTHEAST MO.
TEMPERATURES LIKELY TO FALL THROUGH 15Z AND THEN VERY SLOWLY
REBOUND. FAVOR COMPROMISE BETWEEN COLDER ETA AND MAV.

WESTERLY POLAR JET PROGGED TO ROOT ITSELF JUST NORTH OF CWA...THUS
HOLDING BACK THE REALLY COLD AIR...LIKE SUBZERO LOWS ARE NOT COLD
ENOUGH. THIS JET POSITION WILL ALLOW MID LEVEL WARM AIR ADVECTION
AND ISENTROPIC LIFT ON 290K/295K SURFACES TO GENERATE SEVERAL ROUNDS
OF SUBSTANTIAL MID CLOUDS WHICH WILL SPREAD ACROSS CWA...STARTING
TONIGHT AND CONTINUING INTO SATURDAY. THESE CLOUDS WILL HELP
INSULATE AREA AT NIGHT AND KEEP TEMPERATURES FROM GOING EVEN LOWER.
A FEW FLURRIES CERTAINLY POSSIBLE BUT DEGREE OF COVERAGE IN QUESTION
SO WILL LEAVE OUT TILL SUNDAY WHEN A BETTER DEFINED VORTICITY LOBE
SWOOPS IN. LITTLE DIURNAL TEMPERATURE SPREAD EXPECTED NEXT SEVERAL
DAYS DUE TO COLD AIR ADVECTION AND INCREASING CLOUD COVER.

LITTLE IN THE WAY OF CHANGES MADE TO MEDIUM RANGE FORECAST.

MJ

&&

.PREV DISCUSSION...

820 PM...
UPDATING GRIDS AND TEXT PRODUCTS TO INCLUDE MENTION OF FREEZING
DRIZZLE AND POSSIBLY FREEZING RAIN FOR A LITTLE LONGER PERIOD
TONIGHT. THE COLD FRONT HAS CONTINUED TO PUSH SOUTH WHILE WARM AIR
CONTINUES TO BE BROUGHT NORTH...OVERRUNNING THE COLD FRONT. MODELS
ARE SHOWING PRETTY GOOD FRONTOGENETICAL FORCING DEVELOPING ACROSS
EAST CENTRAL KANSAS INTO WEST CENTRAL MISSOURI THIS EVENING. HOWEVER
SATELLITE AND RADAR CURRENTLY ARE NOT SHOWING MUCH PRECIP
DEVELOPING. THINK FREEZING DRIZZLE IS A PRETTY GOOD BET...WITH A
CHANCE FOR FREEZING RAIN. THE PRECIP SHOULD REALLY START TO TAPER
OFF SHORTLY AFTER MIDNIGHT AS THE MOISTURE GETS SHUNTED EAST.

NRR

&&

.PREV DISCUSSION...

410 PM WED...
SURFACE FRONT IS STILL SITUATED ACROSS THE CWA...WHICH IS RESULTING
IN QUITE A BAROCLINIC ZONE.  TEMPS ARE IN THE UPPER 20S IN NORTHWEST
MISSOURI TO THE LOWER 60S IN SEDALIA.  EVEN THOUGH THE UPPER LOW IS
NEARING...MOST OF THE PRECIPITATION IS OUT AHEAD OF IT. RADAR SHOWS
THE HEAVIEST RAIN IS FROM BUTLER TO KIRKSVILLE AND EAST.  FARTHER
WEST INTO CENTRAL KANSAS AND NORTHWEST NEBRASKA...THERE IS SOME
DRIZZLE BUT NOTHING ACCUMULATING TO SPEAK OF.  AS TEMPERATURES FALL
THIS EVENING...LOCATIONS NORTH OF THE SURFACE FRONT WILL SWITCH TO
FREEZING DRIZZLE AND THEN OVER TO SOME LIGHT SNOW BEFORE ENDING. THE
CURRENT WSW HAS BEEN STRIPPED OF SEVERAL COUNTIES THROUGHOUT
TODAY...SO THE REMAINING COUNTIES ARE IN EXTREME NORTHWEST MISSOURI
AND NORTHEAST KANSAS.  WILL ALLOW THIS TO REMAIN IN EFFECT AT LEAST
THROUGH THE EVENING...TEMPERATURES THERE HAVE BEEN BELOW FREEZING
ALL DAY AND DRIZZLE MAY BE PUTTING A GLAZE ON THINGS.  TEMPERATURES
WILL SLOWLY FALL THROUGH THE NIGHT...ALTHOUGH THE REAL ARCTIC BLAST
WILL NOT ARRIVE UNTIL DURING THE DAY ON THURSDAY.

LVQ

THE EXTENDED PORTION OF THE FORECAST IN A WORD...LOOKS COLD. GFS
ENSEMBLES AND ECMWF CARVE DEEP LONGWAVE TROUGH OVER CONUS AS
POLAR VORTEX OVER HUDSON BAY STRENGTHENS.  SEVERAL SURGES OF ARCTIC
AIR WILL INVADE CENTRAL AND EASTERN U.S. AS ATTENDANT VORTICES ROTATE
AROUND POLAR VORTEX.  TIMING AND AMOUNT OF PENETRATION OF COLD AIR
INTO CENTRAL PLAINS...CWA IN PARTICULAR...WILL CREATE BIGGEST
FORECAST CHALLENGE.  FOR TIME BEING...TRENDED COLDER WITH
TEMPERATURES IN DAYS 5 TO 7.  POTENTIAL FOR SUB-ZERO TEMPERATURES
EXISTS FOR NORTHERN PORTIONS OF CWA...BUT SO FAR WILL LIMIT SUB-ZERO
FORECAST MINS FOR AREAS ADJACENT TO IOWA BORDER.  NEXT CHANCE OF
PRECIP ARRIVES OVER THE WEEKEND...WITH MEDIUM RANGE MODELS PRODUCING
AN AREA OF CHANNELED VORTICITY AND WEAK/MODERATE ISENTROPIC LIFT
GENERALLY ALONG THE IOWA MISSOURI BORDER.  MODELS ALSO PREDICTING
WEAK TO MODERATE MOIST ADVECTION FEEDING INTO THIS AREA OF UVM...SO
INTRODUCED SLIGHT CHANCE OF LIGHT SNOW SATURDAY INTO SUNDAY.
OVERALL...QUITE A BIT OF UNCERTAINTY IN LONGER RANGE OF
FORECAST...THOUGH SUCCESSIVELY COLDER LOOK TO GFS ENSEMBLES POINT
TOWARD A DEEP FREEZE FOR FORECAST AREA...AND PERIODS OF LIGHT
SNOW/FLURRIES...FOR NEXT WEEK.

SF

1123 AM WED...
SENT QUICK UPDATE TO FORECAST.  TEMPERATURES HAVE WARMED ENOUGH IN
NORTHEASTERN MO TO TRIGGER CANCELING THE WINTER WEATHER ADVISORY.
TEMPERATURES MAY BE A LITTLE COOLER IN SOUTHERN COUNTIES...BY ONLY A
FEW DEGREES...AS THE WARM FRONT HAS NOT MOVED MUCH FARTHER NORTH.
STILL SEEING CONVECTION BREAK OUT...SO HAVE HIT THE THUNDERSTORM
CHANCE A LITTLE HARDER.  ZFP ALREADY OUT.

LVQ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Jan 13, 6:01 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 AM CST THU JAN 13 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131900-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY LIGHT FREEZING RAIN IS EXPECTED EAST OF A WINDSOR TO MACON
LINE THIS MORNING. THE FREEZING RAIN MAY MIX WITH AND CHANGE TO LIGHT
SNOW BEFORE ENDING AROUND MID MORNING. A THIN FILM OF ICE MAY FORM
FROM THE LIGHT FREEZING RAIN RESULTING IN SOME SLICK
SURFACES...ESPECIALLY ON BRIDGES...OVERPASSES AND LESS TRAVELED
ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

MJ

In the hours before

Local storm report, Jan 13, 4:58 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLASH FLOOD      9 N KNOB NOSTER         38.90N 93.57W
01/12/2005                   JOHNSON            MO   LAW ENFORCEMENT

            HWY 23 UNDER WATER

&&

CUTTER
Local storm report, Jan 13, 5:11 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      5 W NEW FRANKLIN        39.02N 92.83W
01/12/2005                   HOWARD             MO   LAW ENFORCEMENT

            STATE ROUTE Z FLOODED

0900 PM     FLASH FLOOD      2 E FAYETTE             39.15N 92.65W
01/12/2005                   HOWARD             MO   LAW ENFORCEMENT

            ROUTE H AND HWY 124 FLOODED

&&

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cooper

When
January 13, 8:00 AM CST to January 14, 8:00 AM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

The Lamine River near Otterville crested at 19.52 feet, or 4.52 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439010.